Ibuprofen & Life-Threatening Potassium Loss

Ibuprofen and prescription NSAIDS (non-steroidal anti-inflammatory) are among my most effective meds, so this article caught my attention: Research finds ibuprofen linked to life-threatening potassium deficiency.

[Patients] were diagnosed with hypokalaemia, a dangerously low level of potassium in the blood that can lead to abnormal heart rhythms, the breakdown of muscle fibres, fatigue, muscle weakness, spasms, and paralysis.

Although hypokalaemia from ibuprofen isn’t a huge risk, I was surprised that one man was taking less than 4,800 mg per day. That’s still way too much to take regularly — 1,200 mg (or six regular-dose Advil or generic ibuprofen) is the maximum recommended daily dose for short-term use — but it is easy to creep to excessively high doses when you’ve got a killer headache or migraine.

An issue of far greater concern to people with migraine or headache is rebound or medication-overuse headaches. According to the National Headache Foundation’s rebound information sheet,

When used on a daily or near daily basis, [over-the-counter painkillers] can perpetuate the headache process. They may decrease the intensity of the pain for a few hours; however, they appear to feed into the pain system in such a way that chronic headaches may result. [emphasis added]

I must repeat: frequent use of over-the-counter painkillers like acetaminophen (Tylenol) and NSAIDs (Advil & Aleve) can turn occasional headaches or migraines into chronic ones.

If you’re having frequent headaches, see your doctor. Of course, few medical professionals know much about headache and migraine, so weaning yourself off may be the better option. Before you do, read Teri Robert’s excellent article, Medication overuse headache — when the remedy backfires and visit some forums to learn about other’s experiences. Migrainepage, My Migraine Connection, and WebMD are my favorites.